Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Lubbock, TX

April 29, 2004Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2004, 3:53 PM CDT for Childress County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 3:53 PM CDT (20:53 UTC)
Expired
Apr 29, 2004, 5:00 PM CDT
In force
67 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 116 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS54 KLUB 292053
SVRLBB
TXC075-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 500 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TELL...OR ABOUT 10 MILES WEST OF CHILDRESS...AND MOVING EAST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TELL...CHILDRESS AND KIRKLAND.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3433 10041 3448 10041 3449 10029 3451 10018
          3452 10000 3432 10000

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:50 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Apr 29, 3:50 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 AM CDT THU APR 29 2004

.SHORT TERM...
UPPER LOW WILL CONTINUE MOVING TOWARD THE 4 CORNERS REGION LATE
TODAY. SURFACE LOW WILL ORGANIZE ACROSS THE PANHANDLE LATE EVENING
WITH COLD FRONT TO THE NORTH. DRYLINE WILL MIX EASTWARD TO THE
CAPROCK ESCARPMENT OR PERHAPS A LITTLE FARTHER EAST BY MID TO LATE
AFTERNOON. DEEP MIXING MAY RESULT IN LITTLE CAPE FARTHER SOUTH INTO
THE SOUTHERN ROLLING PLAINS...BUT KEPT CHANCE POPS FROM SE PANHANDLE
SOUTH INTO THE EASTERN ROLLING PLAINS. SHEAR AND CAPE APPEAR
MARGINAL FOR SEVERE ROLLING PLAINS...BUT TOWARD THE SE PANHANDLE
VCNTY KCDS DEEP LAYER SHEAR MAY SUPPORT ISOLATED SEVERE. LATEST 06Z
ETA RUN HINTING AT ACTIVITY DEVELOPING TOWARD 00Z IN THAT REGION
ALONG CONVERGENCE AXIS IN AREA OF STEEPENING LAPSE RATES AND BETTER
INSTABILITY. WINDS EXPECTED TO BACK TO S/SE LATE AFTERNOON/EARLY
EVENING ALLOWING DRYLINE TO SURGE WELL ONTO THE CAPROCK WITH A
SLIGHT CHANCE OF THUNDERSTORMS BACK INTO THE CENTRAL SOUTH PLAINS
THIS EVE/TONIGHT WITH LOW LEVEL JET ONCE AGAIN CRANKING UP TO 40
KNOTS OR BETTER. SURFACE LOW WILL MOVE INTO EASTERN PANHANDLE OR SW
OKLA BY FRIDAY MORNING WITH FRONT JUST NORTH OUT OF THE FORECAST
AREA. CHANCE POPS CONT EAST OVERNIGHT WITH SLIGHT CHANCE POPS WEST.
WARM TODAY WITH HIGHS REACHING NEAR 90 SW AND MID 80S ELSEWHERE.
MILD TONIGHT WITH MODERATE WINDS AND A DOWNSLOPE COMPONENT KEEPING
TEMPS MILD.

.LONG TERM...
MODELS ARE FINALLY IN GOOD AGREEMENT OF THE UPR LOW NEAR THE FOUR
CORNERS AT 12Z FRIDAY TRANSLATING EAST AND OPENING UP ACROSS THE
SOUTHERN PLAINS DURING THE EVENING. THIS RESULTS IN CWFA BEING DRY
SLOTTED WITH THE DRYLINE PUNCHING EAST ACROSS THE LOW ROLLING PLAINS
DURG THE EARLY AFTN. REGARDING TIMING OF THE COLD FRONT...WILL
CONTINUE TO USE THE FASTER ETA WHICH HAS THE FRONT OOZING INTO THE
FAR NORTHERN CWFA AFT 18Z FRI. FRONT SHOULD SLOW TO A CRAWL DURG THE
LATE AFTN AS IT ENCOUNTERS VERY WARM AIR OVER TO ITS SOUTH...THEN
PUNCH THROUGH THE CENTRAL AND SOUTHERN SOUTH PLAINS AROUND SUNSET.
LIKELY TO SEE A RATHER WIDE RANGE OF HIGHS ON FRI ACROSS FRONTAL
ZONE WITH LWR 70S FAR NW AND LWR TO MID 80S FROM THE LUBBOCK AREA
SOUTH AND EAST. ETA IS CONSISTENT WITH BAND OF SHOWERS/STORMS
BREAKING OUT ALONG AND JUST BEHIND FROPA ACRS THE SOUTHERN TX
PANHANDLE FROM 21-00Z DUE TO FRONTOGENETICAL FORCING AND WEAK UPR
LVL LIFT SPREADING ACRS THE AREA. BEST CHC OF RAIN FOR BULK OF CWFA
APPEARS TO BE FROM 03-09Z FRIDAY NIGHT AS FRONT PLUNGES THROUGH THE
AREA. STRONG COLD AIR ADVECTION WILL OCCUR FRI NIGHT INTO EARLY SAT
WITH NORTH WINDS LIKELY GUSTING TO 40 KTS JUST BEHIND FROPA.
FOR SATURDAY COULD SEE LINGERING SHOWERS DURG THE MORNING ACRS THE
FAR SE CWFA...OTHERWISE EXPECT MORNING CLOUDS TO DISSIPATE THRU THE
AFTN AS ISENTROPIC DOWNGLIDE INCREASES. TEMPS WILL BE MUCH COOLER
WITH HIGHS IN THE MID 60S TO NR 70.

TEMPS WILL BEGIN TO REBOUND SLIGHTLY ON SUNDAY WITH HIGHS BACK IN
THE 70S. MAY SEE ANOTHER WEAK FRONT BACKDOOR INTO THE AREA SUNDAY
EVENING BUT THIS FEATURE SHOULD QUICKLY MIX OUT ON MONDAY WITH SOUTH
WINDS RETURNING TO WEST TEXAS. UPR RIDGE MOVG BACK INTO THE AREA
TUES AND WED WILL SUPPORT TEMPS WARMING WELL INTO THE 80S.

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       84  48  72  40 /  10  20  20  30
TULIA        85  51  76  42 /  20  30  20  30
PLAINVIEW    86  53  79  44 /  20  20  20  30
LEVELLAND    87  55  80  44 /  10  20  10  30
LUBBOCK      87  57  81  45 /  20  20  10  30
BROWNFIELD   89  57  82  46 /  10  20  10  30
CHILDRESS    87  59  82  48 /  30  30  20  40
SPUR         87  60  85  50 /  20  30  10  40
ASPERMONT    84  63  86  53 /  30  30  20  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/21
Hazardous weather outlook, Apr 29, 2:15 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT THU APR 29 2004

TXZ021-022-027-028-033-034-039-040-301915-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
215 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE
WESTERN PORTIONS OF THE SOUTH PLAINS THIS AFTERNOON AND EVENING. A
FEW OF THE STRONGER STORMS MAY BRIEFLY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TXZ023>026-029>032-035>038-041>044-301915-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
215 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EXTREME SOUTH CENTRAL AND SOUTHEAST TEXAS
PANHANDLE AND ALL OF THE ROLLING PLAINS. THE RISK AREA IS ALONG AND
EAST OF A DRYLINE THAT AS OF MID-AFTERNOON STRETCHED FROM FLOYDADA TO
RALLS TO POST...AND SOUTH OF A COLD FRONT THAT STRETCHED FROM
FLOYDADA TO CHILDRESS. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ALONG AND AHEAD OF THE DRYLINE...AND SOUTH OF
THE COLD FRONT.

THE COMBINATION OF MODERATE INSTABILITY AND LOW TO MID-LEVEL WIND
SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE FOR A FEW SEVERE
THUNDERSTORMS WITH THE PRIMARY SEVERE WEATHER THREAT BEING DAMAGING
THUNDERSTORM OUTFLOW WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS IN THE
VICINITY OF THE COLD FRONT-DRYLINE INTERSECTION.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS MAY OCCUR ACROSS THE REGION LATE
FRIDAY AFTERNOON AND NIGHT. A FEW STORMS MAY BRIEFLY REACH SEVERE
LEVELS FRIDAY EVENING OVER THE LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

02

In the hours before

Special weather statement, Apr 29, 3:09 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT THU APR 29 2004

TXZ024>026-030>032-036>038-042>044-300300-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
MOTLEY-STONEWALL-
309 PM CDT THU APR 29 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BRISCOE...
CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD..GARZA...HALL...KENT...
KING...MOTLEY AND STONEWALL UNTIL 1000 PM CDT...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:40 PM CDTSevere Thunderstorm WarningLUBHall, Motley65 min
Apr 29, 4:36 PM CDTSevere Thunderstorm WarningLUBCottle39 min
Apr 29, 4:38 PM CDTTornado WarningLUBChildress37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.